Dystrophic calcification in the epidural and extraforaminal space caused by repetitive triamcinolone acetonide injections.
J Korean Neurosurg Soc. 2011 Aug;50(2):134-8
Authors: Jin YJ, Chung SB, Kim KJ, Kim HJ
The authors report a case of epidural and extraforaminal calcification caused by repetitive triamcinolone acetonide injections. A 66-year-old woman was admitted presenting with lower extremity weakness and radiating pain in her left leg. Ten months before admission, the patient was diagnosed as having an L4-5 spinal stenosis and underwent anterior lumbar interbody fusion followed by posterior fixation. Her symptoms had been sustained and she did not respond to transforaminal steroid injections. Repetitive injections (10 times) had been performed on the L4-5 level for six months. She had been taking bisphosphonate as an antiresorptive agent for ten months after surgery. Calcification in the ventral epidural and extraforaminal space was detected. The gritty particles were removed during decompressive surgery and these were proven to be a dystrophic calcification. The patient recovered from weakness and radiating leg pain. Repetitive triamcinolone acetonide injections after discectomy may be the cause of dystrophic calcification not only in the degenerated residual disc, but also in the posterior longitudinal ligament. Possible mechanisms may include the toxicity of preservatives and the insolubility of triamcinolone acetonide. We should consider that repetitive triamcinolone injections in the postdisectomy state may cause intraspinal ossification and calcification.
PMID: 22053235 [PubMed]